Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1981, Volume 49, Issue 5

Optimal Taxes and the Structure of Preferences<1245:OTATSO>2.0.CO;2-3
p. 1245-1260

Angus Deaton

If optimal tax theory is to be the basis for calculating tax rates, a close understanding is required of the relationship between the structure of preferences and the configuration of optimal tax rates. Otherwise hypotheses chosen by the econometrician for practical convenience may completely determine the results, independently of measurement. This paper explores the relationship between various types of separability, particularly weak and implicit separability, and optimal tax rates in the various models discussed in the literature. The use of distance functions and the Antonelli matrix provides a significant unification of previously disparate results.

Log In To View Full Content